I get a lot of discoloring and bruising at the injection sites while using my pen. Is there something I'm doing wrong, like pressing too hard, or overusing the same sites? I tend to use my stomach, as my doc discouraged me from using my upper thigh, but its hard not to hit the same general area.

It seems that the long acting stuff (levimir in my case) causes more bruising than the humalog, but of course I'm taking much more levimir.

Views: 2032

Replies to This Discussion

Hi Scott,

Did your doc give you a reason? I always inject long acting lantus in my upper thighs and have no problems and I know a lot of people do the same with levemir. Absorption of insulin can be a bit slower in the thigh area but since levemir is long acting that doesn't really matter.

But you could try to do two injections of levemir instead of one, so you don't inject so much insulin at once (if that's whats causing the bruising). Maybe that helps.

Kat
My doc said the absorption rates are different in the thighs. I don't know if that means that its less effective in the thigh or slower. I hadnt realized that for long acting it really doesnt matter how fast, as long as its reasonable fast.

So when you do multiple injections of the long acting stuff, are you taking two 12 hours apart, or are you just injecting the dose in two spots at 24 hour intervals?
I split the dosage and do half on each side of the belly, one after the other.
I meant two different spots right after another, although many people take their insulin 12h apart, because it doesn't last 24h for them.
And afaik insulin is a bit slower to act in the thigh, but no less effective.
I use Humulin N (12 hour insulin) and I bruise in my stomach area as well (it's the only area I use to inject). Two of my doctors (family and gyno) have both mentioned my bruises while mentioning that they see it on lots of people who inject. So it, apparently, seems to be a normal occurrence.

And as Kat mentioned, injecting into your thighs (a muscular area) does slow down injection while injecting into your stomach area (a fatty area) doesn't.
Basically the only time I get a bruise mark is when I hit a blood vessel, but I am surprised about your Doctor saying not to use your upper thigh. I take 8 shots a day, 2 Lantus, 3 Symlin, and 3 Novolin R and I have to use multiple sites and yes I get my battle scars of using so many needles each month. But the Symlin pen is the trickiest to use, but I overcome it by the using my large site use. So yes, the many bruises you get may be by the surface vessels pop while either going through one or several of them.
How much Symlin do you inject each time? I take 120 units twice daily . Also, where do you inject?
I get bruises from my levimir pen, but not my injected humalog. I asked my doctor about it, and he had no clue what could cause it. I am not sure if it is a type of insuliin thing or a type of injection thing. I noticed the bruising was worse when I had low albumin (a protien the liver produces and the kidneys filter). I rarely get bruising from the humalog, maybe twice a year. Now I get a levimir bruise like every week or two.

I try to inject my levimir in my legs and my humalog in my stomach so I don't get too much scar tissue in any area.
I got big bruises until I switched to the 3/16 31 gauge needles. Now no bruises and can't feel the injection at all.
Ive been using the 3/16 (5mm) 31 gauge needles the whole time. Its more the levimir. Ive taken to injecting the levimir in my thighs, and the humalog in my stomach, and it helps with the bruising. I recently was lazy and gave myself a levimir in the stomach, and surprise, a big bruise showed up again! Wonder what that is.
I use apidra, injected usually in my stomach, and lantus, usually in my thighs. It bruises, not always noticible, but it's always there feeling bruised. I started shooting the fast acting (at that time humalog) in my arms, but after I got questions from co-workers about my significant other beating up on me, I switched to only non-visible places to take it. That way if the bruises actually manage to manifest it doesn't show. I still occassionally take it in the arms, but every once in a while isn't near as hard on my skin. My thighs however turn lovely shades of color. I think it may be the long acting stuff for some reason.
I'll get a bruise every once in a while, injecting novolog and lantus but it hasn't happened in a while. It seems to happen alot and then stop?? And it will happen on my stomach and legs. I wonder if it's when I'm low on "something" in my system.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Meet The 2014 Big Blue Test Grant Recipients

  This year Diabetes Hands Foundation has pledged US$35,000 in Big Blue Test grants, continuing its support for programs aimed at providing lifesaving supplies, medical tests, treatment, and patient education to people living in need who have or at risk Read on! →

Kim Vlasnik: The Patient Voice

  Kim Vlasnik, you NAILED it! In this video, Kim Vlasnik takes our breath away as she describes what its like to be a person with diabetes. Fortunately, Stanford’s Medicine-X Conference gives ePatients, like Kim, a chance to speak since we carry the Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service